12,000

We have over 12,000 students, from over 100 countries, within one of the safest campuses in the UK

93%

93% of Lancaster students go into work or further study within six months of graduating

Home > Research > Publications & Outputs > Nonparametric inference about service time dist...
View graph of relations

« Back

Nonparametric inference about service time distribution from indirect measurements.

Research output: Contribution to journalJournal article

Published

Journal publication date1/11/2004
JournalJournal of the Royal Statistical Society Series B (Statistical Methodology)
Journal number4
Volume66
Number of pages15
Pages861-875
Original languageEnglish

Abstract

In studies of properties of queues, for example in relation to Internet traffic, a subject that is of particular interest is the ‘shape’ of service time distribution. For example, we might wish to know whether the service time density is unimodal, suggesting that service time distribution is possibly homogeneous, or whether it is multimodal, indicating that there are two or more distinct customer populations. However, even in relatively controlled experiments we may not have access to explicit service time data. Our only information might be the durations of service time clusters, i.e. of busy periods. We wish to ‘deconvolve’ these concatenations, and to construct empirical approximations to the distribution and, particularly, the density function of service time. Explicit solutions of these problems will be suggested. In particular, a kernel-based ‘deconvolution’ estimator of service time density will be introduced, admitting conventional approaches to the choice of bandwidth.

Bibliographic note

RAE_import_type : Journal article RAE_uoa_type : Statistics and Operational Research